Texas, 2011

Wildfire in Texas, July 9, 2011

July 9, 2011 · NWS LUB · 1 event in 1 county or zone

A wildfire began near Kirkland (Childress County) around 1600 CST from lightning associated with isolated thunderstorm activity. The wildfire burned a total of 800 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A wildfire began near Kirkland (Childress County) around 1600 CST from lightning associated with isolated thunderstorm activity. The wildfire burned a total of 800 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 9, 3:59 PM CST, 1 minute earlier.

Area forecast discussion, Jul 9, 3:59 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
459 PM CDT SAT JUL 9 2011

.UPDATE...
THE LATEST RADAR IMAGERY SHOWS ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING ACROSS THE REGION...PARTICULARLY FAVORING
THE EXTREME SOUTHERN PANHANDLE...EASTERN SOUTH PLAINS...AND
ROLLING PLAINS...WHERE AN AREA OF SLIGHTLY BETTER INSTABILITY
EXISTS. THUS...HAVE BUMPED UP POPS THROUGH 03Z TO SLIGHT CHANCE
ALONG AND NORTHEAST OF A LINE FROM MULESHOE TO LUBBOCK TO
POST...WITH AN ISOLATED MENTION ACROSS THE FAR WESTERN AND
SOUTHWESTERN SOUTH PLAINS. GIVEN THE LACK OF APPRECIABLE WIND
SHEAR...AM EXPECTING THIS CONVECTION TO LACK ORGANIZATION AND
BEGIN TO DISSIPATE LATER THIS EVENING WITH THE LOSS OF DAYTIME
HEATING. HOWEVER BASED ON THE INVERTED-V SOUNDING PROFILES...GUSTY
OUTFLOW WINDS WILL BE POSSIBLE WITH ANY CONVECTION THAT DOES
DEVELOP...IN ADDITION TO LIGHTNING AND SOME LIGHT RAINFALL
ACCUMULATIONS.

&&

.PREV DISCUSSION... /ISSUED 348 PM CDT SAT JUL 9 2011/

SHORT TERM...
WV IMAGERY SHOWS THE TROPICAL LOW CENTERED JUST OFF SHORE AND SOUTH
OF THE UL RIDGE CENTERED JUST NE OF THE AREA. THIS LOW HAS BEGUN TO
ADVECT IN SOME MID LVL MOISTURE TO MOST OF THE STATE. HOWEVER...AS
OF 19Z LITTLE HAS MADE ITS WAY INTO THE FA...THOUGH IT HAS BEGUN TO
NEAR THE SERN ZONES. ACROSS THIS AREA IS WHERE THE BEST MOISTURE AND
INSTABILITY EXIST. THEREFORE...WILL CONTINUE ISO T IN THIS AREA THIS
EVENING. THE LOW WILL EDGE ONSHORE TO THE SOUTH AND THEN WORK NWARD
OVERNIGHT. THEN BY 18Z SUN...INSTABILITY INCREASES ACROSS THE SOUTH
TO AROUND 1000 J/KG...MID LVL TEMPS COOL...AND MOISTURE LEVELS
INCREASE. GIVEN THE BEST LIFT REMAINS TO THE SW OF THE FA WILL ONLY
CONTINUE SLGT/ISO POPS ACROSS THE WRN HALF OF FA...THOUGH HAVE
BROUGHT SLIGHTLY FURTHER SOUTH THAN PREVIOUS FORECAST.
OTHERWISE...ONLY MINOR CHANGES MADE IN THE SHORT TERM.

MEADOWS

LONG TERM...
THE UPPER-LEVEL LOW IS STILL EXPECTED TO TRACK NWD ACROSS THE AREA
MONDAY AND TUESDAY...WITH MODELS MORE CONSISTENT NOW WITH A
SLIGHTLY QUICKER PACE. ITS COOL CORE ALOFT SHOULD BE MOVING
ACROSS OUR WRN ZONES BY MONDAY AFTERNOON...SO DESPITE A LOW-LVL
FOCUS WE EXPECT SUFFICIENT INSTABILITY AND LIFT FOR AT LEAST ISOLD
SHOWER AND TSTM DEVELOPMENT. CAPE WILL LIKELY BE FAIRLY LIMITED
GIVEN JUST MODERATE LOW-LVL MOISTURE BUT HIER MID-LVL RH. BUT WITH
THE INCREASED OVERALL PWATS AND SLOW STORM MOTION...SOME /VERY/
LOCALIZED MODERATE RAINFALL COULD OCCUR. AREAS FAVORED WILL BE
ACROSS THE WEST AND PERHAPS ALSO IN THE VICINITY OF THE CAPROCK
ESCARPEMENT. BY TUESDAY...THE UPPER LOW/TROUGH WILL BE MOVING INTO
THE PANHANDLES...BUT FCST SNDGS LOOKS VERY SIMILAR TO MONDAY AND
WITH MAYBE EVEN A LITTLE BETTER LOW-LVL MOISTURE BY THEN. BUT
DECREASING LIFT TO THE SOUTH OF THE TROUGH WILL LIKELY KEEP ANY
SHOWER AND THUNDERSTORM ACTIVITY ISOLD. TEMPS SUNDAY AND MONDAY
EXPECTED TO BE IN THE 90S MOST AREAS WITH CONSIDERABLE AFTN/EVE
CLOUD COVER...BUT POSSIBLY STILL SOME LOWER 100S IN THE LOW
ROLLING PLAINS. UPPER RIDGE BEGINS TO EXPAND BACK WEST ACROSS THE
AREA BY MIDWEEK...WITH SUBTROPICAL MOISTURE PLUME STILL EXPECTED
TO BEND ACROSS OUR NW ZONES WED AND POSSIBLY LINGERING INTO
THU...MAINTAINING LOW POPS IN THAT AREA. UPPER HIGH SHIFTS NORTH
FRI/SAT ALLOWING DEEPER MOISTURE TO MOVE BACK INTO THE AREA IN THE
EASTERLY FLOW ALOFT...WHICH SHOULD HAVE A MODERATING INFLUENCE IN
TEMPS AND PERHAPS A CHANCE OF SHOWERS BY LATE IN THE WEEKEND OR
EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        70  97  65  91  65 /  20  20  10  10  10
TULIA         73  99  68  95  68 /  20  10  10  10  10
PLAINVIEW     71 101  69  95  69 /  20  10  10  10  10
LEVELLAND     72  96  65  94  66 /  10  20  10  10  10
LUBBOCK       74  98  70  95  71 /  10  20  10  10  10
DENVER CITY   70  98  64  91  65 /  10  20  10  10  10
BROWNFIELD    71  97  65  93  66 /  10  20  10  10  10
CHILDRESS     74 104  74  99  73 /  20  10  10  10  10
SPUR          71  99  72  97  70 /  20  10  10  10  10
ASPERMONT     76 100  74  98  75 /  20  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

22
Hazardous weather outlook, Jul 9, 5:02 AM CST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
602 AM CDT SAT JUL 9 2011

TXZ021>044-101100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
602 AM CDT SAT JUL 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

JORDAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Childress

When
July 9, 4:00 PM CST to 7:00 PM CST
Where
Childress forecast zone
Reported by
Law Enforcement
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320858.